Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 1, NWS Wakefield, VA

February 6, 2004Northampton County, North Carolina

NWS Wakefield, VA issued this tornado warning at Feb 6, 2004, 6:52 PM EST for Northampton County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2004, 6:52 PM EST (23:52 UTC)
Expired
Feb 6, 2004, 7:20 PM EST
In force
28 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Northampton County, NC

The radar

The Norfolk radar (KAKQ), 82 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 062352
TORAKQ
NCC131-070020-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EST FRI FEB 6 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 720 PM EST

* AT 651 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES SOUTHWEST OF
  MUD CASTLE...OR ABOUT OVER HALIFAX...MOVING NORTHEAST AT 45 MPH.

* THE STORM PRODUCING THE TORNADO IS EXPECTED TO BE NEAR...
 6 MILES NORTHWEST OF BOONES CROSSROADS AROUND 700 PM EST...

THIS STORM WILL BE NEAR JACKSON AROUND 700 PM.

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

IF YOU ARE IN A MOBILE HOME...ABANDON IT AND GO TO A NEARBY STURDY
BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

LAT...LON 3633 7774 3621 7758 3649 7720 3656 7741
$$

NS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Feb 6, 2:33 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 6, 2:33 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EST FRI FEB 6 2004

.DISCUSSION...
LATEST OBSERVATIONS CONTINUE TO SHOW STATIONARY FRONT OVER FA...WITH
40 DEGREE F TEMP CONTRAST FROM SE TO NW ZONES. COUNTIES IN NW
PORTIONS OF AKQ FA A FEW DEGREES ABOVE FREEZING...AND SHOULD STAY
THAT WAY...OR PERHAPS CLIMB A FEW DEGREES...DURING THE PRECIPITATION
THIS AFTERNOON AND EVENING...SO DONT EXPECT ANY ADDITIONAL ICING
BEYOND WHAT WAS RECEIVED THIS MORNING.

CONCERNING FLOOD POTENTIAL...STILL LOOKS LIKE BETWEEN 1.5 AND 2
INCHES OR RAIN CAN BE EXPECTED WITH THE FRONT...OVER A SEVERAL HOUR
PERIOD...WHICH SHOULDNT BE ENOUGH TO CAUSE FLOODING...EXCEPT
PERHAPS IN POOR DRAINAGE AND OR URBANIZED AREAS. THEREFORE...WILL
AGAIN NOT ISSUE A FLOOD WATCH...BUT ISSUE A STATEMENT ADDRESSING
THE CONCERN FOR MINOR...POOR DRAINAGE TYPE FLOODING.

CONCERNING TSTM POTENTIAL...STILL AN OUTSIDE CHANCE OF A RUMBLE OF
THUNDER OVER THE SE...AS SHOWERY CONVECTIVE PRECIP WORKING ITS WAY N
FROM N CAROLINA. OUTSIDE RISK OF A BRIEF SEVERE GUST...OR SPINUP...
IN VICINITY OF BOUNDARY...AND AHEAD OF ANY MESOLOW...AS LOW LEVEL
SHEAR VERY STRONG IN VICINITY OF THE BOUNDARY.

RAIN SHOULD PUSH THROUGH OVERNIGHT...WITH DRY WEATHER THEN FCAST
THRU MON...STILL A CHANCE OF PRECIPITATION TUE AND WED WITH FROPA...
ALTHOUGH MODELS HAVE TRENDED S WITH COASTAL LOW...SO POSSIBILITY
BULK OF PRECIP MAY STAY S OF THE FA...ESP ON WED.  STILL TIME FOR
MODELS TO TREND BACK...OF COURSE.

 &&

.MARINE...
SCA FOR TONIGHT AS S WINDS MAY INCREASE FURTHER ON E SIDE OF FRONTAL
WAVE...THEN SCA CONDITIONS RETURN TOMRROW WITH NW FLOW ON BACKSIDE
OF SYSTEM.
&&

.AVIATION...
CARRYING LLWS FOR RIC...AS SHALLOW NLY FLOW OVERLAID BY STRONG SLY
FLOW.

&&

.HYDROLOGY...
WILL ISSUE SPS FOR HEAVY RAIN...AND MINOR POOR DRAINAGE FLOOD
POTENTIAL. LATEST RIVER FORECASTS SHOW RISES TO NEAR FLOOD STAGE
LATE IN THE WEEKEND FOR RIC AND SEBRELL...BUT NOT EXCEED. WILL BE
WATCHED ONCE ACTUAL PRECIP CAN BE DETERMINED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   34  46  28  35 / 100  10   0   0
OXB   35  43  28  35 /  80  10   0   0
WAL   36  46  29  36 /  80  10   0   0
FVX   33  46  23  40 /  90  10   0   0
RIC   34  49  27  42 /  90  10   0   0
PTB   35  50  28  42 /  90  10   0   0
AKQ   37  52  30  42 / 100  10   0   0
PHF   40  53  32  41 / 100  10   0   0
ORF   43  52  32  41 /  90  10   0   0
ECG   49  55  31  42 /  90  10   0   0
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA...ATLC COASTAL WATERS.
VA...SCA...ATLC COASTAL WATERS...AND CHES BAY S OF WINDMILL PT.
NC...SCA...CURRITUCK SOUND AND ATLC COASTAL WATERS N OF
CURRITUCK BEACH LGT.

&&

18/44
Hazardous weather outlook, Feb 6, 5:30 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EST FRI FEB 06 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-062330-
530 AM EST FRI FEB 06 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
A COLD FRONT WILL APPROACH AND MOVE ACROSS THE AREA LATER THIS
AFTERNOON AND TONIGHT. RAINFALL WILL INCREASE IN COVERAGE AND MAY
BECOME HEAVY AT TIMES THIS AFTERNOON THROUGH TONIGHT. RAINFALL
AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS
OF 3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Feb 6, 4:04 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 PM EST FRI FEB 6 2004

MDZ021-022-024-NCZ012-VAZ048-049-060>085-087>094-099-100-070500-
ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-
CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-ESSEX VA-
FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-
HENRICO VA-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-
LUNENBURG VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
WESTMORELAND VA-WICOMICO MD-YORK VA-
404 PM EST FRI FEB 6 2004

A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE
AREA TONIGHT...BRINGING RAIN...HEAVY AT TIMES. ONE TO TWO INCHES OF
RAINFALL...WITH ISOLATED HIGHER AMOUNTS...WILL BE POSSIBLE BY THE
TIME THE RAIN ENDS...PRIOR TO DAYBREAK SATURDAY. THE RAIN MAY CAUSE
MINOR FLOODING OF POOR DRAINAGE AREAS...AND PONDING OF WATER ON
ROADWAYS.  TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING ACROSS
CENTRAL AND SOUTHEAST VIRGINIA...AND THE LOWER EASTERN SHORE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NCZ013>017-030>032-102-VAZ095>098-070500-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-
GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-
PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
404 PM EST FRI FEB 6 2004

A LOW PRESSURE SYSTEM...AND ASSOCIATED COLD FRONT...WILL MOVE ACROSS
SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA TONIGHT...BRINGING
RAIN...HEAVY AT TIMES. AN ISOLATED THUNDERSTORM WILL ALSO BE POSSIBLE
THIS EVENING. ONE TO TWO INCHES OF RAINFALL...WITH ISOLATED HIGHER
AMOUNTS...WILL BE POSSIBLE BY THE TIME THE RAIN ENDS...PRIOR TO
DAYBREAK SATURDAY. THE RAIN MAY CAUSE MINOR FLOODING OF POOR DRAINAGE
AREAS...AND PONDING OF WATER ON ROADWAYS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ
Special weather statement, Feb 6, 6:43 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 PM EST FRI FEB 6 2004

NCZ012>014-VAZ092-093-096-070037-
GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON NC-SOUTHAMPTON VA-
SUFFOLK VA-
643 PM EST FRI FEB 6 2004

...A CLUSTER OF SHOWERS AND THUNDERSTORMS IS TRACKING THROUGH
NORTHEAST NORTH CAROLINA...TOWARD SOUTHEAST VIRGINIA...

AT 635 PM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS
APPROACHING JACKSON....MOVING NORTHEAST AT 45 MPH.  THE SHOWERS AND
THUNDERSTORMS WILL AFFECT AHOSKIE...FRANKLIN...NORTHEASTERN GATES
COUNTY...SUFFOLK AND ISLE OF WIGHT...THROUGH 730 PM.

LOCALLY HEAVY RAIN AND GUSTY WINDS TO 40 MPH ARE POSSIBLE...ALONG
WITH OCCASIONAL LIGHTNING.  LOCALIZED WIND GUSTS MAY APPROACH 50 MPH.
PONDING OF WATER ON ROADWAYS IS LIKELY AS WELL AS REDUCED
VISIBILITIES IN LOCALLY HEAVY RAIN.

NS

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.